Strathprints logo
Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Discrete fragmentation with mass loss

Smith, Ann Louise and Lamb, Wilson and Langer, Matthias and McBride, Adam (2012) Discrete fragmentation with mass loss. Journal of Evolution Equations, 12 (1). pp. 181-201. ISSN 1424-3199

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

We examine an infinite system of ordinary differential equations that models a discrete fragmentation process in which mass loss can occur. The problem is treated as an abstract Cauchy problem, posed in an appropriate Banach space. Perturbation techniques from the theory of semigroups of operators are used to establish the existence and uniqueness of physically meaningful solutions under minimal restrictions on the fragmentation rates. In one particular case an explicit formula for the associated semigroup is obtained and this enables additional properties, such as compactness of the resolvent and analyticity of the semigroup, to be deduced. Another explicit solution of this particular fragmentation problem, in which mass is apparently created from a zero-mass initial state, is also investigated, and the theory of Sobolev towers is used to prove that the solution actually emanates from an initial infinite cluster of unit mass.

Item type: Article
ID code: 35846
Notes: Added pdf document and references
Keywords: semigroup, discrete fragmentation, Sobolev tower, Mathematics, Mathematics (miscellaneous)
Subjects: Science > Mathematics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
Depositing user: Pure Administrator
Date Deposited: 18 Nov 2011 05:23
Last modified: 27 Mar 2014 09:50
URI: http://strathprints.strath.ac.uk/id/eprint/35846

Actions (login required)

View Item